Doctors' Answers to "Frequently Asked Questions" - Polycystic Ovarian Syndrome

Related Women's Issues

These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

[posted 08/31/1999]
Question: I am female and since puberty I have had facial hair that is just like a man's.I have also been very overwieght since then.Has my body interpreted the excess wieght as male and given me too much testosterone instead of female hormones?I am 32 now and have regular female development.I also experience PMS.Could natural estrogen help me,such as soy,or vitamins?Is this a sign of diabetes?

Answer: Depending on your family history this sounds a lot like Stein-Leventhal or Polycystic Ovary Syndrome. Estrogen is converted to testerone by fat cells. So women with lots of fat cells, convert lots of estrogen to testerone. This results in facial hair, irregular periods and a strong sex drive since testerone is responsible for the sex drive in both women and men. There are treatments available. First, your md needs to ensure that the male hormones are not too high, there are some other tests after that. Call your ob or internist.

Polycystic Ovarian Syndrome and Rezulin [posted 8/11/98]
Question: Does rezulin really help hyperinsulinism? Is there any success rates shown in any studies to show increase in pregnancy while being on rezulin to control Polycystic Ovarian Syndrome?

Answer: Yes, usually. I'm not aware of studies on pregnant women, probably unethical.

Polycystic Ovarian Syndrome
Question: I have been recently diagnosed with Polycystic Ovarian Syndrome. I was taking Sprionolactone for treatment, but it caused me to have periods/spotting every two weeks. My endocrinologist has suggested two options for me. Using the pill in conjunction with the Sprionolactone, or a Cortisone treatment. Which one is better? Is it safe to use steroids to treat this condition? Please advise me.

Answer: Stick with the pill/spirolactore combo first. Also, work aggressively on losing weight. Weight is one of the contributors to the problem.



Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.